Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Corpus Christi, TX

July 27, 2005Duval County, Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Jul 27, 2005, 6:09 PM CDT for Duval County, Webb County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 6:09 PM CDT (23:09 UTC)
Expired
Jul 27, 2005, 8:15 PM CDT
In force
2 hr
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

Counties Duval County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 162 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:45 PM CDTFLASH FLOODLaredo, TXMANY INTERSECTIONS ACROSS THE NORTH AND NORTHEAST SIDE OF TOWN FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2152 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 272312
FFWCRP
TXC131-479-280115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
609 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN DUVAL COUNTY IN SOUTH CENTRAL TEXAS
  WEBB COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 815 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED UP TO 3 INCHES OF RAIN PER HOUR WITH THESE 
  STORMS...ESPECIALLY ACROSS WESTERN DUVAL AND EASTERN WEBB COUNTY.  
  THESE STORMS WERE MOVING VERY SLOWLY WEST AT 5 TO 10 MPH.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...LAREDO...LAS TIENDAS AND ORVIL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...ESPECIALLY CASSIMIRA CREEK AND STREAMS...HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE 
BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO 
FLOODING.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2805 9857 2742 9854 2746 9897 2744 9947
      2761 9956 2783 9985 2802 9968

$$

JM
1 follow-up statement
000 
WGUS74 KCRP 280010
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
708 PM CDT WED JUL 27 2005

TXC131-479-280115-
DUVAL-WEBB-
708 PM CDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR WESTERN DUVAL
AND CENTRAL WEBB COUNTIES...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. THE HEAVIEST RAINS WERE OCCURRING ALONG HIGHWAY 44 NEAR THE 
WEBB...DUVAL COUNTY LINE. UP TO 5 INCHES OF RAIN HAS FALLEN IN THIS 
AREA IN THE LAST HOUR.  OTHER STORMS WERE DEVELOPING ALONG 
INTERSTATE 35 BETWEEN ENCINAL AND LAREDO. THESE STORMS WERE MOVING 
SLOWLY WEST AND WILL MOVE THROUGH THE CITY OF LAREDO BETWEEN 7 AND 
8PM. VERY HEAVY RAINS OF UP TO 2 INCHES PER HOUR ARE POSSIBLE... 
WHICH COULD RESULT IN FLASH FLOODING IN THE CITY OF LAREDO. THE 
STORMS WERE MOVING WEST AT 5 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND LOW WATER CROSSINGS. IF FLOODING 
IS OBSERVED...MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 2805 9857 2742 9854 2746 9897 2744 9947
      2761 9956 2783 9985 2802 9968

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:15 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 27, 3:15 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
315 PM CDT WED JUL 27 2005

.SHORT-TERM (TONIGHT THROUGH THURSDAY NIGHT)...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTN ACROSS INLAND SECTIONS OF S
TX. MOIST AIRMASS HAS BEGUN POOLING ACROSS THE AREA...AND WITH TEMPS
IN THE MID AND UPR 90S INLAND AND DEW POINTS IN THE LOW AND MID 70S
AIRMASS HAS BECOME INCREASING UNSTABLE. SEA-BREEZE HAS STARTED TO
PUSH INLAND ALONG THE COASTAL COUNTIES AND WILL CONTINUE W AND NW
THRU THE REMAINDER OF THE AFTN. INCREASING CONCERN INTO THIS EVENING
WILL BE ACROSS THE NRN ROW OF COUNTIES AND ESP OUT ACROSS LA SALLE
AND NRN WEBB COUNTIES...WHERE LLVL FORCING WILL BE GREATEST. DEEP
MOISTURE WILL BEGIN POOLING IN THIS AREA. COLD FRONT IS NOW LOCATED
FROM AROUND GEORGETOWN TO JUST NORTH OF DEL RIO AND WILL CONTINUE
SOUTH...MEETING UP WITH SEA-BREEZE NEAR OR JUST NORTH OF THE EWX/CRP
BORDER. ANTICIPATE RWS/TSTMS TO ERUPT IN THIS CORRIDOR THIS EVENING.
HAVE GONE WILL 50-60 POPS ACROSS THE NRN COUNTIES...AN THIS MAY BE A
TAD LOW. HEAVY RAINFALL WILL ALSO BE A THREAT AND HAVE INCLUDED THIS
MENTION IN THE GRIDS AND ZONES. WILL NOT MENTION PRECIP FOR TONIGHT
ALONG THE COAST...AS AIRMASS WILL BE MUCH MORE STABLE IN THIS AREA
BEHIND THE SEA-BREEZE AND LLVL FORCING WILL BE WELL TO THE NW.

HARD TO TELL EXACTLY WHERE THE FRONT WILL PULL UP QUASI-STATIONARY.
BUT IT IS LIKELY THAT OUTFLOW FROM THE STORMS WILL PUSH THROUGH THE
AREA OVERNIGHT AND WILL LIKELY START THE DAY WITH A LIGHT NORTH OR
NORTHEAST WIND...EVEN THROUGH ACTUAL FRONT/SFC-THETA E GRADIENT WILL
BE LOCATED TO THE NORTH.

TOMORROW 2+ PW WILL REMAIN POOLED ACROSS THE CWA. AIRMASS WILL
DE-STABILIZE INTO THE EARLY AFTN AND SEA-BREEZE WILL PROVIDE FORCING
AS WELL AS RE-ESTABLISH E TO SE FLOW. HAVE WENT WITH SCT POPS
INLAND...WHICH AGAIN MAY BE SLIGHTLY ON THE LOW SIDE. STORM MOTIONS
TOMORROW WILL BE AROUND 5 KTS OR LESS...SO HEAVY RAINFALL WILL BE A
THREAT AND AGAIN HAS BEEN MENTIONED IN THE GRIDS AND ZONES. THURSDAY
EVENING REMAINING CONVECTION SHOULD FOCUS OUT WEST AND ACROSS THE
NRN COUNTIES.

&&

.MARINE....MARGINAL SCEC WINDS HAVE DEVELOPED AT BAFFIN BAY...BIRD
ISLAND AND BOB HALL PIER. WILL INCLUDED SCEC HEADLINE FOR THIS
EVENING ACROSS THE SRN BAYS AND NEARSHORE WATERS. HOWEVER...A FRONT
WILL SAG SOUTH INTO S/CNTRL TX OVERNIGHT...WEAKENING THE PRESS
GRADIENT. THEREFORE EXPECT LIGHT WINDS TOWARDS MORNING AND INTO THE
EARLY AFTERNOON THURSDAY. SHOWERS AND THUNDERSTORMS THAT DEVELOP
ALONG THE FRONT MAY SEND AN OUTFLOW BOUNDARY SOUTH INTO S TX AND THE
NEARSHORE WATERS OF THE MIDDLE TX COAST. SO MAY START THE DAY WITH A
LIGHT NORTH OR NORTHEAST WIND BEFORE TURNING BACK TO THE SOUTHEAST
IN THE AFTERNOON. AT THIS TIME AM NOT ANTICIPATING THE STORMS THAT
DEVELOP TO MAKE IT INTO THE MIDDLE TEXAS COASTAL WATERS.

&&

.AVIATION....SCT RWS AND TSTMS HAVE DEVELOPED ACROSS INLAND PORTIONS
OF S TX THIS AFTN AND WILL CONTINUE INTO THE EARLY EVE. SCT TO
NUMEROUS RWS/TSTMS WILL THEN BECOME FOCUSED ALONG AND NORTH OF A LRD
TO VCT LINE THIS EVE AS THE SEA-BREEZE MERGES WITH A COLD FRONT
SAGGING SOUTH OUT OF S/CNTRL TX. MVFR/IFR CONDS AND GUSTY WINDS WILL
OCCUR WITH THESE STORMS.

&&

.LONG-TERM (FRIDAY THROUGH WEDNESDAY)...STILL UNCLEAR WHICH MODEL TO
BELIEVE REGARDING POSITION OF QUASI-STATIONARY BOUNDARY AND ASSOC
POOL OF MOISTURE ACROSS SOUTH TEXAS ON FRI/EARLY SAT. THE NAM AND
NGM CONTINUE TO BE MORE AGGRESSIVE MVG THIS BOUNDARY SOUTH THAN THE
GFS AND THEREFORE SHOW MUCH HIGHER MOISTURE/POPS FOR THE COASTAL
BEND/DEEP SOUTH TEXAS ON FRI. TOUGH TO BELIEVE THIS BOUNDARY WILL
PUSH TOO FAR SOUTH...ESP AS THE SEA BREEZE ATTEMPTS TO PUSH IT BACK
NORTH EACH AFTN...BUT WHO KNOWS ONCE TSTM OUTFLOWS GET INVOLVED.
WILL LEAN TOWARD A COMPROMISE SOLN SOMEWHAT SPLITTING THE DIFFERENCE
BETWEEN GUIDANCE ON POPS FOR NOW (20-40% ON FRI AND 10-20% SAT). THE
RIDGE WILL BUILD IN FRM THE NW SOME OVER THE WEEKEND WITH DRIER AIR
MVG IN FROM THE N-NE. GFS HAS BEEN INCONSISTENT IN HANDLING AN UPPER
TROUGH FORECAST TO AMPLIFY ALONG THE MS RIVER VALLEY OVER THE
WEEKEND. MOST RECENT RUNS JUST SHOW A WEAKNESS IN THE RIDGE
DEVELOPING AND MVG ACROSS THE REGION BY TUE WHILE PREVIOUS RUNS
SHOWED A MUCH STRONGER UPR LOW DEVELOPING AND MVG WEST INTO SWRN
TEXAS. ECM IS IN AGREEMENT IN AT LEAST A WEAK UPR LOW MVG TO NEAR
THE BIG BEND AREA BY TUE...SO WILL GO AHEAD AND SHOW SLT CHC POPS
TUE/WED W/ AVAILABLE MOISTURE BEING THE LIMITING FACTOR FOR DIURNAL
CONVECTION. MAY BE A DEGREE OR TWO ABOVE NORMAL FOR HIGHS SUN/MON
THEN WILL DROP TEMPS CLOSE CLIMO AS HEIGHTS FALL LATE IN THE PERIOD.
DRY AIR AND LIGHT WINDS WILL LEAD TO BELOW NORMAL LOWS EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMP/POPS

CORPUS CHRISTI  074 094 074 094 074 / 05 20 10 30 20
VICTORIA        072 092 073 094 073 / 50 40 20 40 20
LAREDO          078 099 078 098 078 / 40 30 30 20 30
ALICE           073 097 073 096 073 / 10 40 20 30 20
ROCKPORT        078 093 079 093 078 / 05 20 10 30 20
COTULLA         074 095 074 097 075 / 60 30 30 30 30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR...SHORT-TERM
MJG...LONG-TERM
Hazardous weather outlook, Jul 27, 4:01 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
401 PM CDT WED JUL 27 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
401 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED NORTH OF
A LAREDO TO VICTORIA LINE THIS EVENING. SOME OF THESE STORMS MAY
BECOME STRONG WITH GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL
BE POSSIBLE WITH THE HEAVIER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS WILL BE POSSIBLE AGAIN TOMORROW ACROSS MUCH OF
SOUTH TEXAS. SOME OF THESE STORMS WILL BE SLOW MOVING AND PRODUCE
LOCALLY HEAVY DOWNPOURS OF 1 TO 2 INCHES. IN ADDITION...GUSTY WINDS
AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:51 PM CDTFlash Flood WarningCRPJim Wells, Live Oak114 min
Jul 27, 5:05 PM CDTFlash Flood WarningCRPVictoria115 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.